Alert archive / South Dakota / Flash Flood Warnings in 2025
Flash Flood Warning 7, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 23, 2025, 7:27 PM CDT for Lyon County, Iowa; Rock County, Minnesota; Lincoln County, Minnehaha County, South Dakota. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2025, 7:27 PM CDT (00:27 UTC)
- Expired
- Jul 23, 2025, 9:14 PM CDT
- In force
- 107 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lyon County, IA, Rock County, MN, Lincoln County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 15 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
855
WGUS53 KFSD 240027
FFWFSD
IAC119-MNC133-SDC083-099-240330-
/O.NEW.KFSD.FF.W.0007.250724T0027Z-250724T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
727 PM CDT Wed Jul 23 2025
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Northwestern Lyon County in northwestern Iowa...
Southwestern Rock County in southwestern Minnesota...
Northern Lincoln County in southeastern South Dakota...
Southeastern Minnehaha County in southeastern South Dakota...
* Until 1030 PM CDT.
* At 727 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sioux Falls, Harrisburg, Tea, Worthing, Larchwood, Valley Springs,
Hills, Beaver Creek, Lester, Lake Alvin State Recreation Area and
Rowena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4356 9646 4362 9646 4363 9633 4342 9629
4337 9655 4329 9681 4340 9692 4343 9692
4348 9684 4343 9677 4350 9661
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
SG1 follow-up statement
157
WGUS73 KFSD 240214
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
914 PM CDT Wed Jul 23 2025
IAC119-MNC133-SDC083-099-240224-
/O.CAN.KFSD.FF.W.0007.000000T0000Z-250724T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon IA-Rock MN-Lincoln SD-Minnehaha SD-
914 PM CDT Wed Jul 23 2025
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN LYON,
SOUTHWESTERN ROCK, NORTHERN LINCOLN AND SOUTHEASTERN MINNEHAHA
COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures. Do not drive through flooded roadways.
&&
LAT...LON 4356 9646 4362 9646 4363 9633 4342 9629
4337 9655 4329 9681 4340 9692 4343 9692
4348 9684 4343 9677 4350 9661
$$
SGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 6:28 PM CDT, 59 minutes earlier. Its key messages:
- A Heat Advisory is in effect for mainly northwest IA and northeast NE this evening. Heat indices up to 105 are expected.
- Strong to severe thunderstorms capable of producing damaging wind gusts up to 70 mph, heavy rainfall, and hail are possible today.
- Thursday and Friday look to be mostly dry and not as hot, with highs in the 80s and lows in the 60s. Still a touch on the humid side. Friday night low chances of showers and thunderstorms are possible.
- Saturday through Monday will see high humidity surge back into the area with a good chance for dangerous heat each day.
Area forecast discussion, Jul 23, 6:28 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
628 PM CDT Wed Jul 23 2025
.KEY MESSAGES...
- A Heat Advisory is in effect for mainly northwest IA and
northeast NE this evening. Heat indices up to 105 are
expected.
- Strong to severe thunderstorms capable of producing damaging
wind gusts up to 70 mph, heavy rainfall, and hail are
possible today.
- Thursday and Friday look to be mostly dry and not as hot, with
highs in the 80s and lows in the 60s. Still a touch on the
humid side. Friday night low chances of showers and
thunderstorms are possible.
- Saturday through Monday will see high humidity surge back
into the area with a good chance for dangerous heat each day.
&&
.UPDATE...
Issued at 621 PM CDT Wed Jul 23 2025
Storms are beginning to expand in coverage across southwestern
MN through the Sioux Falls area into northern NE. These storms
are producing prolific rainfall rates, with observing stations
showing rainfall rates of 3-5 inches or more per hour. Ponding
of water and localized flash flooding is expected through the
evening and tonight. Severe weather threat remains in place as
well, with damaging winds and large hail possible into tonight.
&&
.DISCUSSION...
Issued at 227 PM CDT Wed Jul 23 2025
TODAY: A messy forecast is in store today with a lot of uncertainty
thanks to this morning's convection. Looking aloft we see the upper
ridge pattern that has dominated the Plains for the past three days
beginning to shift east. As it does so, the right entrance region of
a jet streak will be just to our north, providing synoptic lift to
the region. At the surface a low pressure system and associated
frontal boundaries are draped roughly from the Hudson bay, through
northern Minnesota, and down through central South Dakota. This
front will continue to drift southeast through the day. As it does
so, a second round of showers and thunderstorms look to develop
along the front. More on this in a bit. High temperatures behind the
front will be cooler than the past few days, in the low to mid 80s.
Southeast of the front, where skies will be clear longer with longer
afternoon heating, highs will climb into the low 90s. Dew points
will once again climb into the upper 60s to 70s. So even with some
cooler temperatures, conditions will still feel humid. Areas of
extreme southeastern South Dakota, northeastern Nebraska, and
northwestern Iowa have bee placed in a Heat Advisory from noon to 8
pm. Here, heat index values will climb to 100 to near 105 deg F.
As for the weather expected this afternoon. This morning's
convection has left many uncertainties about this afternoon's
convection. Current thinking is that the main front has stalled
through central South Dakota and will begin moving again as the main
wave arrives in the mid afternoon. Short term guidance has finally
come into some agreement on disorganized, scattered storms
developing over central South Dakota, and then progressing southeast
with the front. As they enter into a favorable air mass these storms
will increase in intensity. Instability increases to 2000-3000 J/kg.
However, mid-level lapse rates and 0-6 km Bulk shear will be
marginal at 6.5-7 C/km and 20-30 kts, respectively. These conditions
are still enough to support a few stronger initial updrafts. Taking
into account that there is a 10k-12k ft deep warm layer, very large
hail will be hard to come by. But as the storms are intensifying
stronger updrafts may support hail to the size of a half dollar
(1.25 inches). In addition, damaging wind gusts and heavy rainfall
are expected. Most areas will see a quarter to a half an inch of
rain. Areas east of I-29 may see totals reaching an inch. Very
isolated pockets of higher totals are possible. Though unlikely, a
tornado or two could also occur. As the storms continue southeast,
they will grow upscale into a line due to mean flow being parallel
to the boundary. As it does so, the main threat will transition to
damaging wind gusts up to 70 mph.
As mentioned there is uncertainty in where the line will intensify.
CAMS guidance is split, with about half showing along a rough line
from Ivanhoe-Salem-Tyndall. The other half favors intensification
along a rough line from Windom-Rock Rapids-Vermillion. This will be
a dynamic situation that we will be monitoring through the rest of
today. Behind the line trailing showers will linger through the
first half of the overnight, finally pushing clear of the region by
Thursday morning. With recent rain, formation of fog to low stratus
is possible tomorrow morning. Guidance does not indicate widespread
dense fog, but patchy dense fog is not out of the question.
THURSDAY-THE WEEKEND: Thursday should be mostly dry and cooler
thanks to northerly winds behind the front. Highs will be in the low
to mid 80s with lows in the 60s. Winds turn southerly again for
Friday, beginning a warming trend through the weekend. Highs Friday
will be in the mid 80s with lows in the 60s. Friday afternoon a mid-
level short wave will bring chances for showers and isolated
thunderstorms to the region again. Saturday looks mostly dry again,
with a similar mid-level shortwave bringing evening chances of
showers and thunderstorms again. Highs for Saturday will climb to
the upper 80s to mid 90s. Lows will also be warm, in the 70s. Dry
conditions for Sunday, with widespread highs in the 90s and lows in
the 60s to 70s. Dew points both days will be in the upper 60s to mid
70s resulting in hot and humid conditions. Saturday heat index
values will approach 100 deg F, while Sunday they look to be 100-105
deg F. Heat headlines may be necessary. We will monitor the
trends in the coming days.
NEXT WEEK: Quasi-zonal flow aloft looks to keep the first half of
next week mostly dry. As we get into the latter half of the week the
pattern looks to become more active again.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 621 PM CDT Wed Jul 23 2025
Showers and storms continue to expand in coverage across the
region. Strong winds, heavy rain, and large hail are possible
with thunderstorms. Storm will move east slowly through tonight,
possibly lingering into the morning hours Thursday. Storms will
likely bring MVFR and lower conditions for at least a brief
time.
Guidance continues to show low stratus and fog developing
tonight/early Thursday morning - especially for areas with
precipitation this evening/overnight as winds weaken. Could see
IFR conditions over the area for at least a couple of hours near
and after daybreak. This should mix out through the morning
Thursday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ070-071.
MN...None.
IA...Heat Advisory until 8 PM CDT this evening for IAZ003-012>014-
020>022-031-032.
NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.
&&
UPDATE...SG
DISCUSSION...AJP
AVIATION...SGHazardous weather outlook, Jul 23, 3:45 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 345 PM CDT Wed Jul 23 2025 MNZ071-072-097-098-SDZ038>040-050-052>070-242045- Lincoln-Lyon-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Clay- 345 PM CDT Wed Jul 23 2025 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. This afternoon strong to severe storms will be possible. As they strengthen they may produce hail up to the size of a half dollar. They will then grow into a line and transition to a wind threat with gusts to 70 mph. In addition, locally heavy rain and some smaller hail is possible as well. Some very isolated locations could receive 3 to 5 inches of rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An Air Quality Alert has been issued for southwestern Minnesota for Thursday and Friday. Isolated showers and thunderstorms will be possible Friday into the weekend with a storm or two possibly becoming severe. More hot and humid conditions are likely this weekend and into early next week with heat index values in the 90s to lower 100s possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-NEZ013-014- SDZ071-242045- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Dixon- Dakota-Union- 345 PM CDT Wed Jul 23 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...This afternoon and tonight. Hot and humid conditions will continue this afternoon with heat indices up to 105 degrees possible. Please be sure to drink plenty of water if you will be outside today. Late this afternoon strong to severe storms will be possible. As they strengthen they may produce hail up to the size of a half dollar. They will then grow into a line and transition to a wind threat with gusts to 70 mph. In addition, locally heavy rain and some smaller hail is possible as well. Some very isolated locations could receive 3 to 5 inches of rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An Air Quality Alert has been issued for southwestern Minnesota for Thursday and Friday. Isolated thunderstorms will be possible Friday into the weekend with a storm or two possibly becoming severe. More hot and humid conditions are likely this weekend and into early next week with heat index values in the 90s to lower 100s possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 2:44 PM CDT, 4 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
244 PM CDT Wed Jul 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 AM Tstm Wnd Dmg 11 NW Yale 44.56N 98.13W
07/23/2025 Beadle SD Emergency Mngr
Roof blown off post frame building. Time
estimated from radar.
&&
JCLocal storm report, Jul 23, 2:49 PM CDT, 4 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
249 PM CDT Wed Jul 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM Tstm Wnd Dmg 2 N Huron 44.39N 98.22W
07/23/2025 Beadle SD Public
About 20 trees downed at golf course. Time
estimated based on KHON ASOS observation.
&&
PRLocal storm report, Jul 23, 6:54 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
654 PM CDT Wed Jul 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Flash Flood 4 W Rowena 43.52N 96.64W
07/23/2025 Minnehaha SD Public
Two to three feet of water in streets near
41st and Copper Creek Ave. with water over
the tires of a trailer.
&&
JCLocal storm report, Jul 23, 7:09 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
709 PM CDT Wed Jul 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM Tstm Wnd Gst 4 SE Sioux Falls 43.51N 96.67W
07/23/2025 M61 MPH Minnehaha SD Public
Measured by personal weather station.
&&
JCLocal storm report, Jul 23, 7:18 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
718 PM CDT Wed Jul 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Hail 4 W Rowena 43.55N 96.63W
07/23/2025 M0.75 Inch Minnehaha SD Public
Report from mPING: Dime (0.75 in.).
&&
JCLocal storm report, Jul 23, 7:19 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
719 PM CDT Wed Jul 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM Hail 1 NW Harrisburg 43.44N 96.71W
07/23/2025 M0.75 Inch Lincoln SD Public
Report from mPING: Dime (0.75 in.).
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 12:48 AM CDT | Flash Flood Warning | FSD | Plymouth, Sioux | 3 hr |
Nearby
Flash Flood Warnings in South Dakota, 2025Flash Flood Warnings in Iowa, 2025Flash Flood Warnings in Minnesota, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.